UCLA Campus    |   UCLA Health    |   School of Medicine Translate:
UCLA Health It Begins With U

Health Tips for Parents

Print
Email
 
2005 Issues

What are the dangers of steroid use in teens?

05/01/2005
Steroid use among professional athletes has gained media attention lately, with some athletes admitting that taking anabolic steroids makes them feel stronger and perform better. Unfortunately, some adolescents who look up to the achievements of their sports heroes may view steroids as a way to improve their own athletic performance.

What are Steroids?
Anabolic steroids are hormones similar to testosterone, one of the body’s naturally produced sex hormones. The added testosterone causes the body to produce muscle, which some athletes believe will help them to run faster, hit farther, lift heavier weights, jump higher or have more endurance. Steroids are produced in forms that can be swallowed, injected or applied to the skin through patches and gels. In the United States, it is illegal to use anabolic steroids without a prescription. The National Institute on Drug Abuse estimates that 325,000 teenage boys and 175,000 teenage girls use steroids.

According to Martin Anderson, M.D., adolescent specialist at Mattel Children’s Hospital at UCLA, taking anabolic steroids can produce serious side effects. Teens run the risk of contracting HIV and other diseases through shared needles. Also, steroids become psychologically addictive to the user; the added testosterone produces a high and a sense of empowerment.

Gender-specific side effects also exist. By high school, the bulk of a girl’s physical growth has been achieved. If she takes steroids, she may develop male characteristics such as a deeper voice, acne, increased body hair, baldness and breast shrinkage. Steroids can also affect sex organs. These side effects are usually irreversible. “With the added testosterone, women may increase their likelihood of longterm male problems, such as high cholesterol, heart attack and stroke,” Dr. Anderson notes.

On average, a boy’s growth spurt occurs at age 14. Taking steroids before growth is completed can stunt growth. Steroid use in boys can shrink testicles and cause breast development, acne and hair loss. Prolonged steroid use has also been linked to high cholesterol and potentially an increased risk for prostate cancer.

Adding steroids to the naturally occurring testosterone in a teenage boy may lead to violence in the form of a testosterone-driven rage. “We simply do not know all of the long-term effects of high levels of male hormones on a teenager’s developing brain,” Dr. Anderson says.

Parents’ Role
Parents should include the topic of steroids when discussing the dangers of drugs with their teen. “Parents may also want to stress that using performanceenhancing drugs is not fair and is an example of poor sportsmanship,” he adds. “Also, be suspicious when a child seems too buff too fast—steroid use enables rapid progress in muscle development.”

If your child plays team sports, get to know the coach. If a coach tells a teenager that he may play first string on the football team if he bulks up, he might be tempted to try steroids. “Some coaches may turn a blind eye to steroids and parents should be aware of that,” Dr. Anderson says. Conversely, if a coach strongly opposes performanceenhancing techniques, studies show that teenagers are less likely to use steroids.

This information is provided courtesy of the pediatricians at the Mattel Children’s Hospital at UCLA. UCLA Healthcare pediatricians are conveniently located in your neighborhood. In addition to our Children’s Health Center in Westwood, we have offices in Brentwood, Culver City, Manhattan Beach, Santa Monica, and West Los Angeles. Additional information can be found on the UCLA Healthcare web site at www.healthcare.ucla.edu or by calling 1-800-UCLA-MD1 (1-800-825-2631).







Add a comment


Please note that we are unable to respond to medical questions through the comments feature below. For information about health care, or if you need help in choosing a UCLA physician, please contact UCLA Physician Referral Service (PRS) at 1-800-UCLA-MD1 (1-800-825-2631) and ask to speak with a referral nurse. Thank you!


comments powered by Disqus